Pancreatitis and severe metabolic abnormalities due to phenformin therapy

Arch Surg. 1976 Sep;111(9):1014-6. doi: 10.1001/archsurg.1976.01360270086016.

Abstract

Two elderly diabetic patients with abdominal pain were demonstrated to have complications of phenformin hydrochloride therapy. The first developed severe lactic acidosis treated with sodium bicarbonate given intravenously and followed by rebound alkalosis. The second showed severe acidosis (specimens for lactate determination were unfortunately unsatisfactory for analysis) and similar alkalotic rebound after therapy. She then developed severe pancreatitis, proved at operation, no cause for which other than phenformin was apparent. Poor renal and hepatic function predispose to these conditions by increasing serum phenformin levels and by decreasing urinary excretion of its metabolites. The acidosis should be treated judiciously with sodium bicarbonate administered intravenously. A rebound alkalosis, ensuring as the accumulated lactate is metabolized, is best treated by potassium chloride and ammonium chloride given intravenously. The mechanism by which phenformin causes pancreatitis is unknown, but termination of therapy causes cessation of the pancreatitis.

Publication types

  • Case Reports

MeSH terms

  • Acidosis / chemically induced*
  • Acidosis / drug therapy
  • Aged
  • Alkalosis / etiology
  • Bicarbonates / therapeutic use
  • Diabetes Mellitus / drug therapy
  • Female
  • Humans
  • Lactates / blood
  • Lactates / metabolism
  • Male
  • Pancreatitis / chemically induced*
  • Phenformin / adverse effects*
  • Phenformin / therapeutic use
  • Pyruvates / blood

Substances

  • Bicarbonates
  • Lactates
  • Pyruvates
  • Phenformin